Kansas, 2018

Dust Storm and High Wind in Kansas, April 3, 2018

April 3, 2018 · NWS GLD · 7 events in 6 counties and zones

High winds during the morning and into the afternoon caused pockets of blowing dust to occur along a stationary front. The GOES satellite detected the blowing dust.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds during the morning and into the afternoon caused pockets of blowing dust to occur along a stationary front. The GOES satellite detected the blowing dust. However due to the sparce population, only one of the blowing dust pockets was confirmed. The highest wind gust was 72 MPH measured near Weskan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 3, 3:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 3, 3:23 AM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
423 AM MDT Tue Apr 3 2018

.SHORT TERM...(Today through Thursday night)
Issued at 335 AM MDT Tue Apr 3 2018

Today...very windy through 18z with northwest winds gusting 45 to 65
mph per lamp and mos guidance. Some blowing dust is possible. Am a
bit concerned that during the time of strongest winds 0-3km lapse
rates are weak and may not bring down full potential of strong winds
aloft. After 18z 0-3km lapse rates improve as clouds move away but
winds aloft slowly decrease. Hunch tells me we may be overdoing the
High Wind Warning for many but we'll see how it goes. Day shift can
cancel if things down pan out. High temperatures in the 40s for most
of the area. Winds quickly become light southerly by midnight
increasing along and west of the CO/KS border by sunrise Wednesday
morning. High clouds move in from the west with lows in the mid
teens to low 20s.

Wednesday...850mb temperatures warm 20F to 25F across the area
supporting high temperatures in the mid to upper 60s. Breezy to
perhaps windy southwest winds for much of the area during the day.
For the overnight hours we should have varying degrees of mid and
high level clouds moving across from the northwest. Low temperatures
in the low to mid 30s.

Thursday...could see breezy northwest winds during the day as some
slightly cooler air moves in. Afternoon high temperatures range from
the low 60s north to around 70 south. A weather disturbance
approaches areas generally north of the interstate during the night
bringing an increasing chance for light rain and snow. Low
temperatures in the mid 20s to low 30s with an east to northeast
wind 10 to 20 mph.

.LONG TERM...(Friday through Monday)
Issued at 422 AM MDT Tue Apr 3 2018

Friday, snow showers will begin to diminish  in the early
afternoon and evening, but the daily highs will only climb to the
mid to upper 30s. Lows Saturday morning will be in the low to mid
20s across the Tri-State area. Skies will clear out as high
pressure sets up over the area, and temps on Saturday will jump
back up to the 50s. A brief shortwave will move over the northern
half of the CWA bringing rainfall again to the Tri-State area.
Afterward, expecting the area to see a warming trend for the area
through Tuesday.

There are some potential concerns for critical fire weather
thresholds to be met on Sunday and Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 335 AM MDT Tue Apr 3 2018

KGLD, mvfr cigs possible for an hour or so from 12z-13z with
northwest winds gusting near 40kts. From 14z to 18z north to
northwest winds increase in speed with gusts around 55kts expected
under a clear sky. During the afternoon hours winds very slowly
decrease and by 01z fall below 10kts. From 02z-12z winds slowly
veer to the east then southeast then south...approaching 12kts at
the end of the period under increasing mid level cloudiness.

KMCK, mvfr cigs possible for an hour or two from 12z-14z with
northwest winds gusting 30-35kts. From 14z-00z main aviation
impact will be northwest winds gusting to 40kts or so, possibly
higher under a clear sky. After 01z winds quickly become light and
variable.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until noon MDT /1 PM CDT/ today for KSZ001>004-
     013>016-027>029-041-042.

     Red Flag Warning from noon MDT /1 PM CDT/ today to 6 PM MDT /7
     PM CDT/ this evening for KSZ027-041-042.

CO...High Wind Warning until noon MDT today for COZ090>092.

     Red Flag Warning from noon today to 6 PM MDT this evening for
     COZ253-254.

NE...High Wind Warning until noon MDT /1 PM CDT/ today for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...EV
AVIATION...99
Hazardous weather outlook, Apr 3, 2:40 AM MST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
340 AM MDT Tue Apr 3 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
340 AM MDT Tue Apr 3 2018 /440 AM CDT Tue Apr 3 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning remains in effect for Sherman, Wallace, and
Greeley counties in western Kansas and Kit Carson and Cheyenne
counties in eastern Colorado this afternoon. Outdoor burning is
highly discouraged.

Northwest winds gusting 50 to 65 mph are expected across the area
through noon or so before slowly decreasing in the afternoon. Blowing
dust and reduced visibilities are possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Near critical fire weather conditions are possible Wednesday
afternoon along and east of a line from Tribune to McCook.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 3, 4:06 AM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
506 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
04/03/2018  M57 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Apr 3, 4:39 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.69W
04/03/2018  M51 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Apr 3, 4:51 AM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     NON-TSTM WND GST 2 NE GOODLAND           39.37N 101.69W
04/03/2018  M55 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Apr 3, 4:55 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     NON-TSTM WND GST 2 NE GOODLAND           39.37N 101.69W
04/03/2018  M58 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Apr 3, 4:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
556 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     NON-TSTM WND GST 6 N BREWSTER            39.45N 101.37W
04/03/2018  M50 MPH          THOMAS             KS   MESONET

&&
Local storm report, Apr 3, 4:57 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
557 AM MDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     NON-TSTM WND GST 3 SE WESKAN             38.82N 101.93W
04/03/2018  M50 MPH          WALLACE            KS   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Sherman

When
April 3, 5:00 AM MST to 7:45 AM MST
Where
Sherman forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Peak wind speed was measured at the Goodland airport. The high winds also created blowing dust, but visibility was above a quarter mile in the blowing dust. Law enforcement reported a trailer pulled by a truck was blown over at exit 12 on I-70 near Caruso.

High Wind, Wallace

When
April 3, 5:15 AM MST to 10:15 AM MST
Where
Wallace forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

The peak wind gust was measured near Weskan.

High Wind, Greeley

When
April 3, 6:45 AM MST to 10:00 AM MST
Where
Greeley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

A peak gust of 63 MPH was measured at the Tribune airport.

High Wind, Thomas

When
April 3, 8:45 AM CST to 10:15 AM CST
Where
Thomas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

The peak wind gust was measured near Colby.

High Wind, Logan

When
April 3, 9:45 AM CST to 1:00 PM CST
Where
Logan forecast zone
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

A tree in Oakley snapped and fell, and an empty fuel tank was blown over and rolled multiple times.

Dust Storm, Logan

When
April 3, 9:45 AM CST to 10:45 AM CST
Where
Logan forecast zone
Reported by
Trained Spotter
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Visibility reduced to half a city block in the blowing dust in Winona.

High Wind, Gove

When
April 3, 11:40 AM CST to 1:00 PM CST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Reported from a mesonet station near Quinter.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754022, 754024, 754026, 754023, 754025, 754027, 754688.